Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Herbal Side Effects and Medicines JB
Nov 6, 2000

I am HIV positive and on Sustiva, Epivir, Zerit, and Ziagen. I have a T-cell count of 1008 and a viral load of 337 that has remained relatively stable over the last several months (about 5 months now). I did a lot of research on various supplements that may provide some benefit to me...such as NAC, a multivitamin (taken twice a day with Selenium, Vitamin C, Vitamin E, beta ceratene, ect...by Twin Labs), a separate supplement of magnesium, and L-Carnitine. My concern is with the other supplements I bought.

1) Milk Thistle...I heard it can help protect the liver from all the synthetic medicines and vitamins I take...and Garlic...I heard it can help the immune system. Now I read a recent article from the Project inform Perspective date August 2000 that says both have reported effects on the p450 enzymes that also process protease inhibitors and most NNRTIs. It says this may or may not increase the side effects of my medicines. Do the benefits outweigh the risks? If I am healthy right now...should I stay away from them? I was only trying to be proactive and protect my liver by taking precautionary measures.

Thanks!!!!!

Response from Dr. Bartlett

As you are well aware, many persons living with HIV infection pursue complementary treatment with herbal medications and vitamins. For many of these medications, the full effects, including HIV activity, drug interactions, and side effects, have not been thoroughly studied. Therefore, it is tricky to feel completely confident about the balance of all of these issues. I would strongly suggest reviewing all of the things you are taking with your health care provider. It may be worth taking a break from the herbal and vitamin treatments for a short period to see if your viral load falls a little bit further.

John A. Bartlett, M.D.



Previous
Sustiva Woes JB
Next
Managing gastric adverse reactions. JB

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement